Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 59, NWS Topeka, KS

May 5, 2002

NWS Topeka, KS issued this severe thunderstorm warning at May 5, 2002, 10:26 PM CDT. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2002, 10:26 PM CDT (03:26 UTC)
Expired
May 5, 2002, 11:15 PM CDT
In force
49 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:15 PM CDT, 6 hours 11 minutes earlier.

Area forecast discussion, May 5, 4:15 PM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT SUN MAY 5 2002

...THUNDERSTORM CHANCES THE MAIN CONCERN THIS FORECAST...

MOISTURE FEEDS OVER THE AREA THROUGH WEDNESDAY MORNING UNTIL A FRONT
BEGINS MOVING THROUGH THE AREA.  UNTIL THEN...THE COMBINATION OF
WARM AIR AND INCREASED MOISTURE WILL PRESENT PROLONGED THREAT FOR
THUNDERSTORMS BENEATH A SOUTHWEST H500 FLOW.

THE MAIN CONCERN WILL BE HOW MUCH OF A CAPPED ATMOSPHERE IS PRESENT
EACH PERIOD.  THE PRESENCE OF WARM AIR...PLENTY OF MOISTURE...AND AN
UPPER LEVEL TRIGGER WILL SUPPLY THE INGREDIENTS THAT WILL ALLOW ANY
STORM THAT DEVELOPS TO POTENTIALLY BECOME SEVERE.

BY WEDNESDAY NIGHT THE FRONT SHOULD STABILIZE THE AREA AND REDUCE
THE MOISTURE ENDING THE THUNDERSTORM THREAT.  BY FRIDAY...THE SOUTH
FLOW BEGINS TO RETURN...WITH A CHANCE FOR THUNDERSTORMS IN THE WARM
ADVECTION.  ANOTHER COLD FRONT ON SUNDAY WILL ALSO BRING A CHANCE
WITH LOW LEVEL CONVERGENCE.

ROGERS

.TOP...NONE

In the hours before

Local storm report, May 5, 8:59 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
859 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    FLUSH                     KS    63 MPH TSTM GUST
05/05/02   POTTAWATOMIE
Local storm report, May 5, 9:23 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
923 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    LACLEDE                   KS    1 INCH HAIL
05/05/02   POTTAWATOMIE
Local storm report, May 5, 9:27 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
927 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    6 NNE DELIA               KS    .75 INCH HAIL
05/05/02   JACKSON                         PUBLIC REPORTED DIME
                                           SIZE HAIL
Local storm report, May 5, 9:52 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
952 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0937 PM    5 E SILVER LAKE           KS    60 TO 70 MPH TSTM GUST
05/05/02   SHAWNEE
Local storm report, May 5, 10:07 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1007 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    14 E JUNCTION CITY        KS    1.75 INCH HAIL
05/05/02   GEARY
Special weather statement, May 5, 10:10 PM CDT, 16 minutes before
KSZ008>011-020>023-033>037-048>052-060400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1010 PM CDT SUN MAY 5 2002

THE FOLLOWING COUNTIES ARE NO LONGER IN TORNADO WATCH #230...

  NEMAHA                MARSHALL              CLAY
  RILEY                 POTTAWATOMIE          OTTAWA
  GEARY                 DICKINSON             MORRIS

SOME CITIES NO LONGER IN TORNADO WATCH #230...

  ABILENE               JUNCTION CITY         MANHATTAN
  CLAY CENTER           MARYSVILLE

TORNADO WATCH #230 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES...

  REPUBLIC              WASHINGTON            CLOUD

SOME CITIES STILL IN TORNADO WATCH #230...

  CONCORDIA

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:15 PM CDTTornado WarningTOPOttawa60 min
May 5, 7:25 PM CDTSevere Thunderstorm WarningTOP35 min
May 5, 7:28 PM CDTSevere Thunderstorm WarningTOP47 min
May 5, 8:14 PM CDTFlash Flood WarningTOPBrown, Clay, Dickinson, Geary, Jackson, Nemaha and 3 more3 hr
May 5, 8:16 PM CDTFlash Flood WarningTOPClay, Dickinson, Geary, Morris, Riley2 hr
May 5, 8:22 PM CDTFlash Flood WarningTOPBourbon, Clay, Dickinson, Geary, Morris, Riley2 hr
May 5, 8:22 PM CDTSevere Thunderstorm WarningTOP53 min
May 5, 8:26 PM CDTSevere Thunderstorm WarningTOP49 min
May 5, 8:36 PM CDTFlash Flood WarningTOPBourbon, Cherokee, Cheyenne, Cowley2 hr
May 5, 8:51 PM CDTSevere Thunderstorm WarningTOP44 min
May 5, 8:54 PM CDTSevere Thunderstorm WarningTOP41 min
May 5, 8:58 PM CDTSevere Thunderstorm WarningTOP52 min
May 5, 9:41 PM CDTSevere Thunderstorm WarningTOP49 min
May 5, 9:47 PM CDTFlash Flood WarningTOPBrown, Clay, Dickinson, Geary, Jackson, Nemaha and 3 more58 min
May 5, 10:41 PM CDTSevere Thunderstorm WarningTOP44 min
May 5, 10:50 PM CDTSevere Thunderstorm WarningTOP55 min
May 5, 11:03 PM CDTTornado WarningTOPWashington27 min
May 6, 5:29 PM CDTSevere Thunderstorm WarningTOP46 min
May 6, 6:24 PM CDTSevere Thunderstorm WarningTOP51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.